Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 20, 2018, 3:24 AM HST for Hawaii County, Hawaii. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 3:24 AM HST (13:24 UTC)
- Expired
- Feb 21, 2018, 11:23 AM HST
- In force
- 32 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
341 WWHW70 PHFO 201324 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 324 AM HST Tue Feb 20 2018 HIZ028-210230- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/ /O.NEW.PHFO.HW.W.0006.180220T1324Z-180221T0400Z/ Big Island Summits- 324 AM HST Tue Feb 20 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12, 000 feet. * TIMING...Through this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
4 follow-up statements
278 WWHW70 PHFO 201328 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 328 AM HST Tue Feb 20 2018 HIZ028-210230- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-180220T1600Z/ /O.COR.PHFO.HW.W.0006.180220T1328Z-180221T0400Z/ Big Island Summits- 328 AM HST Tue Feb 20 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...Southwest winds 50 to 60 mph. Gusts to 65 to 75 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet. * TIMING...Through this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
984 WWHW70 PHFO 210225 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 425 PM HST Tue Feb 20 2018 HIZ028-211530- /O.EXT.PHFO.HW.W.0006.000000T0000Z-180221T1600Z/ Big Island Summits- 425 PM HST Tue Feb 20 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 30 to 60 mph with gusts over 65 mph at the highest elevations. * LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12000 feet. * TIMING...The highest wind speeds should be this evening with winds gradually diminishing overnight. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that winds there are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ R Ballard
064 WWHW70 PHFO 211354 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 354 AM HST Wed Feb 21 2018 HIZ028-220300- /O.EXT.PHFO.HW.W.0006.000000T0000Z-180222T0400Z/ Big Island Summits- 354 AM HST Wed Feb 21 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest 45 to 60 mph with gusts to 70 mph at the highest elevations. * LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12000 feet. * TIMING...through early this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that winds there are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
449 WWHW70 PHFO 212123 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1123 AM HST Wed Feb 21 2018 HIZ028-220400- /O.CAN.PHFO.HW.W.0006.000000T0000Z-180222T0400Z/ /O.NEW.PHFO.WI.Y.0013.180221T2123Z-180222T0400Z/ Big Island Summits- 1123 AM HST Wed Feb 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. This replaces the High Wind Warning that had been in effect for the Big Island summits. * WINDS...West 25 to 45 mph with localized gusts over 55 mph over the Big Island Summits. * LOCATIONS...Summits of Mauna Kea and Mauna Loa above 12,000 feet. * TIMING...through 6 PM today. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 20, 3:22 AM HST, 2 minutes earlier.
Area forecast discussion, Feb 20, 3:22 AM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 322 AM HST Tue Feb 20 2018 .SYNOPSIS... Dry and pleasant conditions will hold into midweek as the upper low that brought the recent heavy rains across the state continues to lift north and away from the area. A return of unsettled weather is possible through the second half of the week and the upcoming weekend as another upper low drops south into the area. && .DISCUSSION... A dry pattern with hold today with dewpoints remaining in the low 60s. The upper low that brought the flooding rains and thunderstorms across the state on Sunday continues to pull away to the north this morning with plenty of middle- to upper-level dry air filling in across the area. Upper air data and satellite- derived precipitable water (PW) values have lowered as a result and should remain around and just under an inch across much of the state (slightly higher windward Big Island). Winds will remain light and variable with early morning land breezes and afternoon sea breezes. Although a few showers associated with the sea breeze can't be ruled this afternoon during peak heating, coverage will be limited due to the dry air. Increasing moisture and rain chances are anticipated by late Wednesday with another period of unsettled weather setting up for the second half of the week and into the upcoming weekend. Despite some subtle differences between model solutions, guidance remains in decent agreement and depicts deep tropical moisture being drawn northward over the state as another upper low drops south into the area Wednesday night into Thursday and holds into the weekend. The upper low is forecast to stall over an area located a few hundred miles northwest of Kauai. Strong southwest winds aloft will setup over the western end of the state with 0-6 km bulk shear magnitudes increasing into the 35 to 45 knot range by Thursday afternoon. This combined with increasing lift and instability will support heavy showers and thunderstorms developing once again, especially over the western end of the state where the better upper support will be. Model PWs will climb into the 1.5-1.8" range, which is above normal for this time of year. Winds are expected to increase and could become gusty for some locations out of the east-southeast direction as a surface trough shifts west of the state and high pressure builds to the northeast. No significant changes are shown Sunday through early next week. Guidance continues to advertise a wet pattern with a deep trough positioned west of the state and moist east-southeast flow continuing (PWs holding above average in the 1.4-1.7" range). && .AVIATION... VFR conditions will prevail across the state today. The upper trough axis has moved northeast of the islands, taking the associated thunderstorms with it beyond the windward coastal waters. Dry and stable conditions are expected over the state through the day, with just some afternoon clouds and showers along with isolated MVFR conditions possible over the island interiors as seabreezes develop. Model guidance suggests that the potential for moderate turbulence aloft over the islands has decreased, and with no recent aircraft turb reports we have dropped AIRMET Tango. No other AIRMETs are anticipated today. SIGMET Romeo remains posted for thunderstorms affecting the primary West Coast to Hawaii air routes near the upper trough. && .MARINE... Small to moderate northwest swells will continue through the day, with surf remaining below advisory level along north and west facing shores. However, a longer period northwest swell is expected to spread down the island chain beginning tonight and peaking Wednesday. This may result in advisory level surf along some north and west facing shores, especially Kauai and Niihau, during the peak of the event. This swell will gradually subside Thursday, but another west-northwest swell is expected Thursday night into Friday, before fading into the weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters during the next several days. This swell is expected to increase today, with resulting surf likely reaching the advisory threshold of 8 feet along most east facing shores. A High Surf Advisory has been issued for these areas. A further increase in this swell is expected Thursday, remaining elevated into the weekend, with high surf likely continuing along east facing shores through that period. Combined seas may increase to around 10 feet over most windward waters starting late Wednesday due to the combination of west- northwest and east swells, and local wind waves. A Small Craft Advisory may be needed for the latter portion of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Wednesday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. High Wind Warning until 6 PM HST this evening for Big Island Summits. && AVIATION...Jacobson MARINE...Kinel DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:49 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 19, 2:53 PM HST | Special Weather Statement | HFO | Hawaii | 22 min |
| Feb 19, 3:30 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.